Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Lake Charles, LA

May 23, 2007Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2007, 11:03 AM CDT for Saint Martin Parish, Louisiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 11:03 AM CDT (16:03 UTC)
Expired
May 23, 2007, 11:30 AM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
May 23, 11:22 AM CDTHAIL 11 E St. Martinville, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 231603
SVRLCH
LAC099-231630-
/O.NEW.KLCH.SV.W.0038.070523T1603Z-070523T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1103 AM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...ST. MARTINVILLE...CATAHOULA...

* UNTIL 1130 AM CDT

* AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CATAHOULA...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF ST. MARTINVILLE BY 1130 AM CDT...

LAT...LON 3010 9167 3022 9163 3030 9187 3011 9189

$$

JS
1 follow-up statement
000 
WWUS54 KLCH 231619
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1119 AM CDT WED MAY 23 2007

LAC099-231630-
/O.CON.KLCH.SV.W.0038.000000T0000Z-070523T1630Z/
ST. MARTIN LA-
1119 AM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR WEST CENTRAL ST. MARTIN PARISH...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CATAHOULA...MOVING WEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKS AND 8 MILES NORTHEAST OF ST. MARTINVILLE BY 1130 AM CDT...

LAT...LON 3010 9167 3022 9163 3030 9187 3011 9189

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:46 AM CDT, 17 minutes earlier.

Area forecast discussion, May 23, 10:46 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 AM CDT WED MAY 23 2007

I WILL TAKE A WAIT-AND-SEE ATTITUDE FOR THIS AFTERNOONS WEATHER IN
PARTICULAR, THE SHOWERS AND THUNDERSTORMS. THE RAIN CHANCES COMPUTED
FROM THE MOS PACKAGES ARE LOWER COMPARED TO 24 HOURS AGO.

A QUICK PERUSAL OF THE MORNING SOUNDING REVEALS SOME INFORMATION
THAT CONFLICTS WITH THE MOS SOLUTION. A 2 CELSIUS DEGREE ADVECTION
INVERSION IS FOUND AT 7800 FEET SEPARATING LIGHT AND UNSTABLE GULF
AIR BELOW FROM HEAVY AND STABLE CONTINENTAL AIR ABOVE. THIS VERTICAL
STACKING OF THE TWO AIR MASSES SUGGEST SIGNIFICANT INSTABILITY
(CAPES ARE APPROACHING 3000 J PER KG). STORMS CONTAINING HEAVY
RAINFALL ARE LIKELY, SEVERE WEATHER IS ALSO POSSIBLE.

AT PRESENT, SOME ROOF DAMAGE WAS REPORTED NEAR CATAHOULA A FEW
MINUTES AGO.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT WED MAY 23 2007/

DISCUSSION...UPPER LOW SPINNING OVER EAST CENTRAL LOUISIANA THIS
MORNING PROGGED TO SINK SOUTHWARD AND SHEAR OUR OVER THE NEXT 24
HRS OR SO. MOISTURE AXIS ASSOCIATED WITH THIS FEATURE WILL EXTEND
ROUGHLY FROM ALEXANDRIA TO LAFAYETTE TODAY...AND WILL CARRY
HIGHEST POPS IN THIS GENERAL AREA. HAVE UNDERCUT MOS TEMPERATURE
GUIDANCE ACROSS THE BOARD FOR THIS AFTERNOON GIVEN THE ANTICIPATED
CLOUD COVER AND OBSERVED HIGHS YESTERDAY.

DEEPEST MOISTURE WILL SHIFT TO THE WEST AND SOUTHWEST CWA FOR
THURSDAY...WHICH WILL PROVIDE YET ANOTHER OPPORTUNITY FOR ENHANCED
RAIN CHANCES BEFORE RELATIVELY DRIER AIR STARTS TO BACK INTO THE
AREA FRIDAY AS H7 RIDGE SINKS INTO THE MID ATLANTIC STATES. THIS
WILL YIELD A MOSTLY DRY WEEKEND...WITH SMALL RAIN CHANCES CONFINED
MAINLY TO EAST TEXAS...AND THE DIURNAL TEMPERATURE RANGE WIDENING
A BIT.

RIDGE WILL BEGIN TO PULL OFF TO THE EAST EARLY NEXT WEEK...AND IN
THE MEANTIME...H5 TROF IS PROGGED TO BE EMERGING FROM CENTRAL TX.
STILL SOME DIFFERENCES AMONGST THE MEDIUM TO LONG RANGE MODELS AS
TO HOW THIS FEATURE WILL EVOLVE...BUT THE WANING INFLUENCE OF THE
RIDGE WARRANTS SMALL POPS CREEPING UP A BIT EACH DAY NEXT WEEK.

AVIATION...SOME LIGHT RESTRICTIONS TO VISIBILITY THIS MORNING ALL
TERMINALS EXCEPT KBPT...WHERE LOW LEVEL CLOUD DECK HAS PREVENTED
TEMPERATURES FROM FALLING BELOW THE MID 70S. VISIBILITIES WILL
IMPROVE A COUPLE OF HRS AFTER SUNRISE...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ONCE AGAIN TODAY.

MARINE...MODEST SOUTHEAST TO EAST FLOW IS EXPECTED TO PERSIST FOR
THE FORESEEABLE FUTURE...AS SFC HIGH PRESSURE DOMINATES THE
SOUTHEASTERN CONUS. MAY BE A FEW PERIODS OF SCEC CRITERIA HERE AND
THERE...BUT FOR THE MOST PART WINDS AND SEES LOOK TO STAY JUST
BELOW CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  69  82  66 /  40  20  40  20
KBPT  83  71  82  69 /  30  20  50  20
KAEX  81  66  84  64 /  50  20  30  20
KLFT  81  67  83  65 /  50  20  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 5:50 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
550 AM CDT WED MAY 23 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
550 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY. SOME STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL...BUT NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY...BEFORE
DRIER AIR BEGINS TO FILTER INTO THE REGION ON FRIDAY AND LINGER
INTO THE WEEKEND.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

In the hours before

Local storm report, May 23, 10:48 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     DOWNBURST        CATAHOULA               30.21N 91.71W
05/23/2007                   ST. MARTIN         LA   BROADCAST MEDIA

            ROOF DAMAGE TO A HOME AND A MOBILE HOME BLOWN OVER DUE TO
            THUNDERSTORM DOWNBURST WIND. REPORTED BY KLFY TV-10.

&&

JS

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:35 AM CDTSpecial Marine WarningLCH25 min
May 23, 11:44 AM CDTSevere Thunderstorm WarningLCHVermilion61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.